Hail, Harlan
- When
- May 27, 3:55 PM CST
- Where
- Harlan County, 4 mi NE of Huntley
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.261, -99.226
This Monday, also Memorial Day, was one of the more widespread severe weather events of spring 2013 over South Central Nebraska. The first storms developed over Phelps and Harlan counties around 4:30 pm CDT, and they formed as a short line segment of supercells that exhibited multicell characteristics.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
This Monday, also Memorial Day, was one of the more widespread severe weather events of spring 2013 over South Central Nebraska. The first storms developed over Phelps and Harlan counties around 4:30 pm CDT, and they formed as a short line segment of supercells that exhibited multicell characteristics. Several cell splits occurred during the following two hours, each of which headed north of Interstate 80 and then weakened. The storms that comprised the original line segment continued to advance eastward, remaining south of Interstate 80. After about 7 pm CDT, they transitioned to a dominant multicell mode in the form of a large cluster. The initial storms produced the most hail, including the strongest of the left split supercells of this event, which produced hail as far north as Buffalo county. The largest hail reported was the size of golf balls. As the thunderstorm mode transitioned to multicellular, damaging winds became the primary severe weather threat. Several locations, from Kearney county east to Fillmore county, measured winds in excess of 70 mph. The highest wind measured was 78 mph near Davenport. However, damage surveys suggested winds were as high as 90 mph. Trees and power lines were knocked down, several grain bins were damaged or destroyed and irrigation pivots were overturned. An EF-2 tornado was confirmed in southern Clay County, affecting the town of Edgar. This non-supercellular tornado formed at the leading edge of the line, just after a strong surge of downdraft winds within the line.
With the 8 am CDT Severe Weather Outlook, the Storm Prediction Center upgraded South Central Nebraska, south of Highway 6, to a moderate risk for severe thunderstorms. A weak short-wave trough was approaching the region, embedded within a broad upper-level trough, over the western United States. A quasi-stationary front, oriented in an east-west fashion, extended across Nebraska. During the early morning hours, a mesoscale convective system tracked through eastern Nebraska southeastward into Missouri. This MCS laid down an outflow boundary that extended across northern Kansas, to a lee-side low. It was to the north of this outflow boundary that storms initiated. At the time of initial thunderstorm development, temperatures were in the lower to middle 80s south of the front, with dewpoints in the middle 60s. This resulted in a moderately unstable atmosphere, with MLCAPE between 2000 and 3000 J/kg. Deep layer shear was 40 to 50 knots, which was more that strong enough for supercell storm structures.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at May 27, 3:19 PM CST, 36 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 419 PM CDT MON MAY 27 2013 .SHORT TERM...(THIS EVENING THROUGH TUESDAY) ISSUED AT 415 PM CDT MON MAY 27 2013 CLEARLY THE MAIN FOCUS IS ON SEVERE THUNDERSTORM POTENTIAL DURING THE NEXT 8-10 HOURS OR SO...WITH ALL MODES OF SEVERE WEATHER POSSIBLE ESPECIALLY WITHIN THE SPC MODERATE RISK. SECONDARY CONCERNS INCLUDE ANOTHER POTENTIAL ROUND OF STORMS ON TUESDAY AFTERNOON...ALTHOUGH CURRENT INDICATIONS ARE THAT THIS THREAT WOULD MAINLY...IF NOT COMPLETELY...HOLD OFF UNTIL TUESDAY EVENING/NIGHT...AS COVERED IN LONG TERM SECTION BELOW. TAKING A BACK SEAT TO SEVERE WEATHER POTENTIAL IS POSSIBLE FOG DEVELOPMENT TONIGHT...ALTHOUGH NOT THINKING WIDESPREAD DENSE ISSUES AT THIS TIME. 20Z OBJECTIVE SURFACE ANALYSIS HIGHLIGHTS A FAIRLY BROAD 1000 MILLIBAR LOW CENTERED OVER WEST CENTRAL KS A FEW COUNTIES SOUTHWEST OF THE CWA...WHILE FARTHER WEST...A MORE SUBTLE LOW OVER NORTHEAST COLORADO HAS AN INVERTED TROUGH AXIS EXTENDING NORTH- NORTHEAST ACROSS WESTERN NEBRASKA. HIGH TEMPS THIS AFTERNOON ARE WORKING OUT REASONABLY WELL...WITH MOST AREAS AT LEAST REACHING THE UPPER 70S TO LOWER 80S...AND AT LEAST LOW 90S IN THE EXTREME SOUTHWEST AROUND ROOKS COUNTY KS. SOME OF OUR WESTERN-MOST NEB ZONES HAVE STRUGGLED TO REACH MID 70S THANKS TO LOWER CLOUDS PERSISTING THE LONGEST. AN EXTENSIVE OUTFLOW BOUNDARY SURGED SOUTHWARD ACROSS THE CWA LAST NIGHT/EARLIER TODAY...PROMOTING FAIRLY STIFF EASTERLY BREEZES SUSTAINED 15-25 MPH AND LOCALLY HIGHER...GUSTING 20-30 MPH AND LOCALLY HIGHER...WITH SOME SPOTS AT LEAST BRIEFLY HITTING 30 MPH SUSTAINED ADVISORY CRITERIA. WITH AFTERNOON HEATING...THIS OUTFLOW BOUNDARY HAS STARTED TO WASH OUT A BIT AND LIFT BACK NORTH AS AN EFFECTIVE EAST-WEST WARM FRONT ACROSS OUR KS ZONES...JUST NORTH OF THE SURFACE LOW...AND SOUTH OF A MORE EXPANSIVE LOW-MID LEVEL CLOUD DECK THAT COVERS THE MAJORITY OF NEBRASKA ZONES. IT CAN BE ARGUED THAT THE TRUE SYNOPTIC WARM FRONT EXTENDS NORTHWEST-SOUTHEAST ACROSS NORTH CENTRAL TO EAST CENTRAL-NEBRASKA...WITH THE SOUTHERN FRONT MORE MESOSCALE IN NATURE. VISIBLE SATELLITE IMAGERY INDICATES AN INCREASINGLY AGITATED CUMULUS FIELD GETTING GOING WITHIN THE SOUTHWEST CWA...ALTHOUGH ALL ESTABLISHED THUNDERSTORMS SO FAR ARE STILL 50-100 MILES WEST OF THE CWA WHICH DEVELOPED IN AN UPSLOPE LOW LEVEL FLOW REGIME...AND IN RESPONSE TO A LOW AMPLITUDE SHORTWAVE TROUGH CURRENTLY CENTERED NEAR THE NEB/CO/KS BORDER AND DRIFTING NORTHEAST...PER MODEL DATA AND WATER VAPOR IMAGERY. LATE THIS AFTERNOON INTO THIS EVENING...WE ARE AWAITING THE LIKELIHOOD OF AT LEAST ISOLATED THUNDERSTORMS DEVELOPMENT BY AROUND 5 PM...WITH MORE EXTENSIVE COVERAGE RAMPING UP BY AROUND 7PM. CERTAINLY THERE ARE SEVERAL INGREDIENTS IN PLACE FOR SIGNIFICANT SEVERE WEATHER...INCLUDING VERY LARGE HAIL TO BASEBALL SIZE OR LARGER...AND A FEW TORNADOES. LATEST HOURLY SPC MESOSCALE ANALYSIS INDICATES 2000-3500 J/KG 0-1KM MIXED-LAYER CAPE ACROSS THE CWA...HIGHEST IN THE SOUTHWEST IN CLOSEST PROXIMITY TO THE SOUTHERN WARM FRONT. OF GREATER CONCERN THAN THE PAST FEW DAYS IS STRONGER DEEP LAYER-SHEAR WITHIN THE LEFT EXIT REGION OF AN UPPER LEVEL JET STREAK...WITH 40+ KNOTS OF DEEP LAYER SHEAR ALREADY IN PLACE ACROSS THE SOUTHERN CWA AND SHOULD INCREASE WITH TIME. ALTHOUGH LOW LEVEL HELICITY IS NOT EYE-POPPING YET...THERE IS AT LEAST 10-15KT OF 0-1KM SHEAR NEAR THE SOUTHERN BOUNDARY...SO ANY STORM THAT BECOMES A SUSTAINED SUPERCELL AT LEAST HAS AT LEAST BRIEF TORNADO POTENTIAL...ESPECIALLY NEAR/SOUTH OF HIGHWAY 6 IN NEBRASKA DOWN INTO KS ZONES. IF A WELL-ESTABLISHED RIGHT-MOVING SUPERCELL CAN ANCHOR ON THE BOUNDARY...CANNOT RULE OUT A STRONG TORNADO AS SUPPORTED BY THE SPC HATCHED TORNADO PROBS. AT LEAST INITIALLY...WOULD NOT BE SURPRISED TO SEE ACTIVITY GET OFF TO A BIT OF A SLOW START GIVEN STILL-DECENT CAPPING/CINH AS INFERRED BY 700MB TEMPS UP INTO THE 11-12C RANGE...SO FIRST FEW ATTEMPTS AT CONVECTIVE INITIATION ON RADAR MAY FIZZLE. ALTHOUGH THE EXACT STORM-SCALE EVOLUTION IS UNCERTAIN OF COURSE...CONSENSUS OF VARIOUS SHORT TERM MODELS SUCH AS THE RAP/HRRR INITIATES THE FIRST STORMS DEVELOPING WITHIN KS ZONES...OR NEB ZONES SOUTH OF I-80 AND WEST OF HWY 281. MEAN STORM MOTION WOULD BE EAST-NORTHEAST AROUND 20 MPH INITIALLY. THEN AS THE EVENING WEARS ON...CONVERGENCE INCREASES A BIT FARTHER NORTH AS THE SOUTHERLY LOW LEVEL JET AT 850MB RAMPS UP TO 45-55KT IN CENTRAL/EASTERN KS...AND THIS MAY RESULT IN MORE OF A FOCUS NORTH OF THE NEB/KS BORDER WITH A TENDENCY TOWARD UPSCALE GROWTH INTO LINES/CLUSTERS...POSSIBLE MERGING WITH OTHER ACTIVITY MOVING IN FROM THE WEST...THAT WOULD TRACK EAST-NORTHEAST ACROSS MUCH OF THE CWA WITH MAINLY A WIND/HAIL HEAVY RAIN THREAT. ALTHOUGH NOT ANTICIPATING MAJOR FLOODING ISSUES...PARTS OF MAINLY THE NORTHERN 1/3 OF THE CWA HAVE SEEN UP TO A FEW INCHES OF RAIN DURING THE PAST 24 HOURS...AND IT MAY NOT TAKE MORE THAN ANOTHER 1-2 INCHES TO CAUSE AT LEAST MINOR ISSUES. GETTING LATER INTO THE EVENING...THERE ARE INCREASING SUGGESTIONS THAT A GOOD CHUNK OF THE CWA SHOULD BE STORM-FREE BY MIDNIGHT OR SO AS THE LOW LEVEL JET STARTS TO VEER MORE SOUTHWESTERLY AND DRIVE ACTIVITY OFF TO THE NORTH-EAST...WITH POST-MIDNIGHT ACTIVITY MOST FAVORED ACROSS OUR NORTHEAST QUADRANT AND WITH A DIMINISHING SEVERE THREAT. ALTHOUGH WE COULD BECOME ENTIRELY STORM-FREE AT SOME POINT TONIGHT...LINGERED AT LEAST LOW POPS EVEN PAST 09Z IN EASTERN ZONES. ALSO TONIGHT...INTRODUCED A MENTION OF PATCHY FOG POST 08Z...AS COMBINATION OF DECREASING NORTHERLY BREEZES AND WET GROUND IN SOME AREAS SHOULD PROMOTE AT LEAST LIGHT FOG DEVELOPMENT...ALONG WITH RENEWED DEVELOPMENT OF FAIRLY WIDESPREAD LOW STRATUS. NOT EXPECTING DENSE FOG ISSUES AT THIS TIME...BUT THIS WILL NEED WATCHED. LOW TEMPS TONIGHT WERE LOWERED ONLY SLIGHTLY SOME AREAS...RANGING FROM MID-UPPER 50S FAR NORTHWEST TO MID-60S SOUTHEAST. TURNING TO TUESDAY DAYTIME...AN OVERALL LACK OF FORCING SHOULD DOMINATE THE CWA IN THE WAKE OF THE MID LEVEL SHORTWAVE TROUGH AND ASSOCIATED UPPER JET STREAK PASSING THROUGH TONIGHT. AS A RESULT...SEVERAL DETERMINISTIC AND HIGH-RES MODELS INDICATE LITTLE IF ANY RISK OF DAYTIME CONVECTION ACROSS THE CWA...WHICH IS PLAUSIBLE GIVEN ONLY WEAK EAST-NORTHEAST FLOW AT 850MB AS WELL...ALONG WITH PLENTY OF CINH ON FORECAST SOUNDINGS. THE PREVIOUS FORECAST WAS ALREADY PRECIP-FREE IN THE MORNING...AND THIS WAS MAINTAINED INTO MID-AFTERNOON...ALTHOUGH LATER FORECASTS MAY AT LEAST WANT TO TAKE A CLOSER LOOK AT SOME NON-MEASURABLE SPRINKLES OR EVEN PATCHY DRIZZLE POTENTIAL UNDER A LINGERING MORNING STRATUS DECK. IN THE LATER AFTERNOON...LEFT ONLY 20-30 POPS ACROSS ROUGHLY THE EASTERN 3/4 OF THE CWA AFTER 3 PM...BUT EVEN THIS MAY BE ON SHAKY GROUND WITH GREATER FOCUS COMING OVERNIGHT. IF AN AFTERNOON STORM WOULD HAPPEN TO POP...AGAIN SEVERE WEATHER IS POSSIBLE...BUT AGAIN...THE SITUATION DOES NOT APPEAR NEARLY AS VOLATILE AS LATE THIS AFTERNOON/EVENING...AT LEAST ON PAPER. TEMP- WISE...NUDGED HIGHS SLIGHTLY DOWNWARD MOST SPOTS...AIMING FOR A FAIRLY UNIFORM FIELD RANGING FROM MID 80S NORTH TO UPPER 80S SOUTH. BREEZES WILL START OFF FAIRLY LIGHT AND NORTHERLY...BEFORE PICKING UP FROM THE EAST-SOUTHEAST IN THE AFTERNOON AT SUSTAINED SPEEDS OF 15-20 MPH...IN RESPONSE TO PRESSURE FALLS TO THE WEST. .LONG TERM...(TUESDAY NIGHT THROUGH MONDAY) ISSUED AT 415 PM CDT MON MAY 27 2013 THE ACTIVE WEATHER WILL CONTINUE TO START THE LONG TERM FORECAST PERIOD WITH GUIDANCE FROM THE NAM...OPERATIONAL GFS AND EC ALL SUGGESTING A NEGATIVELY-TILTED...MID LEVEL SHORT WAVE WILL APPROACH THE CENTRAL PLAINS FROM THE SOUTHWEST DURING THE DAY WEDNESDAY. DPVA AND MID LEVEL OMEGA AHEAD OF THE MID LEVEL TROUGH AXIS SHOULD PROVIDE SUFFICIENT OMEGA FOR PRECIPITATION PRODUCTION ACROSS THE AREA BY WEDNESDAY AFTERNOON...A SOLUTION SUPPORTED BY QPF FIELDS FROM THE NAM...OPERATIONAL GFS AND EC. IN ADDITION TO THE SYNOPTIC SCALE LIFT...PLENTY OF LOW LEVEL MOISTURE...WORKING IN CONCERT WITH INCREASING MID LEVEL LAPSE RATES AS THE MID LEVEL TROUGH AXIS APPROACHES...SHOULD HELP PROMOTE DEEP LAYER MUCAPE VALUES OF AROUND 3000J/KG ACROSS MUCH OF OUR AREA. GIVEN ALL THIS...POPS REMAIN INTACT FOR WEDNESDAY AND SEVERE WEATHER WORDING WILL BE CONTINUED IN THE HWO. FOR THURSDAY...IT APPEARS THE MID LEVEL SHORT WAVE WILL HAVE ADVANCED NORTHEAST OF OUR AREA...HOWEVER A LINGERING MID LEVEL LOW OVER THE NORTHERN PLAINS MAY PROMOTE STEEP ENOUGH MID LEVEL LAPS RATES FOR ADDITIONAL CONVECTIVE DEVELOPMENT DURING THE AFTERNOON. DESPITE THE INCREASED MID LEVEL LAPSE RATES...IT APPEARS THE PRIMARY AXIS OF LOWER TROPOSPHERIC MOISTURE WILL PUSH EAST OF OUR AREA BEGINNING THURSDAY...THUS RESULTING IN DECREASING POTENTIAL INSTABILITY ACROSS MUCH OF OUR AREA. GUIDANCE DOES SUGGEST DEEP LAYER MUCAPE VALUES COULD HOVER AROUND 1000J/KG ACROSS OUR EAST/SOUTHEAST...CLOSER TO THE BETTER LOW LEVEL MOISTURE. MUCH OF THE SAME CAN BE SAID FOR FRIDAY AS WELL. GIVEN ALL THIS...AM NOT OVERLY IMPRESSED WITH THE SEVERE WEATHER THREAT ACROSS OUR AREA FOR THURSDAY AND FRIDAY. THE MID LEVEL LOW OVER THE NORTHERN PLAINS IS EXPECTED TO FINALLY DEPART THE REGION TO THE EAST STARTING SATURDAY AND WITH DECREASING KINEMATIC FORCING ACROSS THE AREA...DRY CONDITIONS ARE FORECAST SATURDAY AND SUNDAY. OUTSIDE OF THUNDERSTORM CHANCES...THE ONLY OTHER POTENTIALLY HIGH IMPACT WEATHER WILL BE THE POTENTIAL FOR A STRONG SOUTHERLY WIND DURING THE DAY WEDNESDAY. SURFACE CYCLOGENESIS OVER THE CENTRAL HIGH PLAINS...IN RESPONSE TO THE APPROACHING MID LEVEL SHORT WAVE...WILL LIKELY PROMOTE A STRONG LOW LEVEL PRESSURE GRADIENT ACROSS THE AREA. GUIDANCE FROM THE NAM...OPERATIONAL GFS...AND EC ALL SUGGEST WE MAY REACH WIND ADVISORY CRITERIA...ESPECIALLY ACROSS THE SOUTHERN HALF OF OUR CWA...BY WEDNESDAY AFTERNOON. NOT READY YET TO GO WITH SUCH A STRONG WIND IN THE FORECAST...BUT WILL MENTION THE POTENTIAL FOR AN INCREASED WIND IN THE HWO. && .AVIATION...(FOR THE 18Z KGRI TAF THROUGH 18Z TUESDAY AFTERNOON) ISSUED AT 103 PM CDT MON MAY 27 2013 ANOTHER TRICKY 24 HOURS IS IN STORE...WITH A DECENT POTENTIAL FOR REDEVELOPMENT OF AT LEAST LOW-END MVFR CEILINGS...THE POSSIBILITY OF AT LEAST MVFR VISIBILITY...AND ALSO A RISK FOR SEVERE THUNDERSTORMS AT LEAST WITHIN THE GENERAL AREA OF KGRI. HAVE KEPT THE THEME OF PREVIOUS FORECAST...HOLDING OFF A VICINITY THUNDERSTORM MENTION UNTIL VERY LATE AFTERNOON/EARLY EVENING AND THEN CARRYING THIS MENTION THROUGH 06Z. ALTHOUGH A ROUND OF HAIL/STRONG WINDS CANNOT BE RULED OUT...WILL DEFER TO POTENTIAL UPCOMING TEMPO GROUPS TO REFINE TIMING/IMPACT OF STORMS TO KGRI. OVERNIGHT...AS WINDS TURN NORTHERLY AND DECREASE SOMEWHAT...ANTICIPATE LOW CEILINGS TO SETTLE BACK IN ALONG WITH MAYBE SOME FOG...AND HAVE PREVAILING MVFR FROM 09Z-16Z...AND THEN WILL AIM FOR A SCATTERING/LIFTING OF CEILING INTO AT LEAST LOW-END VFR RANGE BY LATE TUESDAY MORNING BUT TIMING CONFIDENCE IS RATHER LOW THIS FAR OUT. CERTAINLY CANNOT RULE OUT IFR CONDITIONS DEVELOPING LATE TONIGHT INTO TUESDAY MORNING...ALTHOUGH WILL NOT GO THIS PESSIMISTIC YET. SURFACE WINDS WILL GRADUALLY TRANSITION FROM SOUTHEASTERLY THIS AFTERNOON TO MORE NORTHEASTERLY THIS EVENING/OVERNIGHT. OUTSIDE OF ANY THUNDERSTORM ACTIVITY...THE STRONGEST GUST POTENTIAL DURING THE PERIOD...TO AT LEAST 21KT...SHOULD FOCUS THIS AFTERNOON. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && SHORT TERM...PFANNKUCH LONG TERM...BRYANT AVIATION...PFANNKUCH
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE HASTINGS NE 230 PM CDT MON MAY 27 2013 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 281200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 230 PM CDT MON MAY 27 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...LATE THIS AFTERNOON AND TONIGHT. AT LEAST ISOLATED THUNDERSTORM DEVELOPMENT IS EXPECTED BY LATE AFTERNOON...WITH STORM COVERAGE THEN INCREASING DURING THE EVENING HOURS. SEVERE STORMS ARE POSSIBLE ANYWHERE IN THE OUTLOOK AREA...BUT THE OVERALL GREATEST THREAT APPEARS TO FOCUS SOUTH OF INTERSTATE 80...INCLUDING NORTH CENTRAL KANSAS...IN CLOSEST PROXIMITY TO A WARM FRONT. SOME OF THE SEVERE STORMS MAY DEVELOP DIRECTLY OVER THE AREA...WHILE OTHERS MOVE IN FROM THE WEST. ANY SEVERE STORMS WILL BE CAPABLE OF PRODUCING VERY LARGE HAIL UP TO AROUND BASEBALL SIZE...DAMAGING WINDS TO AROUND 70 MPH...AND HEAVY RAINFALL IN EXCESS OF ONE OR TWO INCHES...WHICH COULD RESULT IN LOCALIZED FLOODING. IN ADDITION...A FEW TORNADOES ARE POSSIBLE IN THE VICINITY OF FRONTAL BOUNDARIES...MAINLY IN NORTH CENTRAL KANSAS...AND SOUTH OF INTERSTATE 80 IN NEBRASKA. THE LIKELIHOOD OF SEVERE THUNDERSTORMS SHOULD GRADUALLY DIMINISH BY MIDNIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. AFTER 3 PM TUESDAY AFTERNOON...THERE IS AT LEAST A LOW PROBABILITY OF THUNDERSTORM DEVELOPMENT WITHIN NORTH CENTRAL KANSAS...AND ALSO EAST OF A LINE FROM ALMA...TO KEARNEY...TO ORD IN NEBRASKA. SHOULD AFTERNOON STORMS DEVELOP...THEY COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS. FROM TUESDAY EVENING THROUGH FRIDAY...THERE ARE SEVERAL CHANCES FOR THUNDERSTORMS ACROSS THE OUTLOOK AREA. THE BEST POTENTIAL FOR SEVERE STORMS WILL BE DURING THE EVENING AND OVERNIGHT HOURS ON TUESDAY...AS WELL AS WEDNESDAY AFTERNOON AND NIGHT. HAIL TO THE SIZE OF QUARTERS AND LARGER...WIND GUSTS OF AT LEAST 60 MPH...AND LOCALLY HEAVY RAINFALL IN EXCESS OF 2 INCHES WILL BE POSSIBLE. WITH THE POTENTIAL FOR MULTIPLE THUNDERSTORM EPISODES THE NEXT SEVERAL DAYS...LOWLAND FLOODING MAY BECOME A PROBLEM IF HEAVY RAINS FALL OVER THE SAME AREAS. IN ADDITION TO THUNDERSTORM-RELATED HAZARDS...ON WEDNESDAY...A SUSTAINED SOUTHERLY WIND OF AROUND 30 MPH...ACCOMPANIED BY GUSTS TO AROUND 40 MPH WILL LIKELY BE OBSERVED ACROSS MUCH OF THE OUTLOOK AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY ACROSS PARTS OF THE OUTLOOK AREA...ESPECIALLY BETWEEN 5 PM AND MIDNIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) PFANNKUCH/BRYANT
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
430 PM CDT MON MAY 27 2013
NEZ083-272200-
HARLAN NE-
430 PM CDT MON MAY 27 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HARLAN COUNTY UNTIL
500 PM CDT...
AT 428 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HUNTLEY...OR 18 MILES SOUTH OF HOLDREGE...
MOVING NORTHEAST AT 20 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
POSSIBLE WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
HUNTLEY...
RAGAN...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4035 9939 4035 9918 4030 9918 4008 9926
4016 9949
TIME...MOT...LOC 2130Z 209DEG 18KT 4020 9933
BRYANTSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 440 PM CDT MON MAY 27 2013 NEZ060-061-073-272230- BUFFALO NE-DAWSON NE-PHELPS NE- 440 PM CDT MON MAY 27 2013 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PHELPS...EXTREME SOUTHEASTERN DAWSON AND SOUTHWESTERN BUFFALO COUNTIES UNTIL 530 PM CDT... AT 437 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES SOUTH OF ELM CREEK...OR 13 MILES NORTH OF HOLDREGE...MOVING NORTH AT 20 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... ODESSA... ELM CREEK... RIVERDALE... AMHERST... MILLER... THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 254 AND 267. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4097 9941 4092 9909 4053 9925 4057 9948 TIME...MOT...LOC 2140Z 192DEG 16KT 4064 9934 HEINLEIN
The Grand Island radar (KUEX), 67 km away, was scanning. The volume nearest the first event began at 21:55 UTC.
9 hail, 4 thunderstorm wind, 1 tornado. Local standard time, as filed.
This EF2 tornado touched down during the early evening hours just west of Edgar and was on the ground between 5 and 10 minutes before lifting just southeast of Edgar. The maximum speed was estimated at 115 MPH with a maximum width of 250 yards. Damage along the path included snapped power poles, overturned irrigation pivots, grain bin and outbuilding damage. In Edgar itself, a large metal building was destroyed, other buildings suffered minor damage and the grain elevator was damaged.
Wind gusts were estimated to be near 90 MPH, resulting in tree damage, overturned pivots and snapped power poles.
Wind gusts were estimated to be near 90 MPH, with mesonet sites in the Davenport area also measuring gusts of 73 and 78 MPH. Damage was confined to far northern portions of Thayer County, with Bruning suffering tree and grain elevator damage and a gas station sign was blown down. Tree damage was also reported in Carleton.
Wind gusts were estimated to be near 90 MPH, with damage generally confined to southern portions of Fillmore County. Along this path, multiple irrigation pivots were overturned, power poles were broken and trees were damaged. A number of grain bins were damaged or destroyed, outbuildings were damaged and one home suffered damage, mainly broken glass.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2013Every state in 2013This day in weather historyThe tornado archive for Nebraska, 2013Warnings in Nebraska, May 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 450245, 450247, 450248, 450250, 450251, 450252, 450253, 450254, 450255, 450256, 450296, 450301, 450299, 450300.